New Jersey, 2021

Hail in New Jersey, June 4, 2021

June 4, 2021 · NWS OKX · 3 events in 2 counties and zones

A pre-frontal trough and upper level disturbance triggered severe thunderstorms across Northeastern New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A pre-frontal trough and upper level disturbance triggered severe thunderstorms across Northeastern New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 4, 1:01 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 4, 1:01 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service New York NY
201 PM EDT Fri Jun 4 2021

.SYNOPSIS...
An approaching cold front will pass through by midnight. High
pressure will then build to the west this weekend. A hot air
mass will continue to build in for the first half of next week,
followed by a cold frontal passage Wednesday night into
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Through most of the day today the synoptic surface high over
the western Atlantic continues to drive moist southwesterly flow
into southern New York. Precipitable water values remain
elevated around 1.50-1.60 inches which is enough for ample
showers. However, low level overcast skies and a slight
temperature inversion around 900 mb will keep rain chances low
until the passage of a cold front in the evening. Temperatures
in the mid to upper 70s will likely be the afternoon highs.

Convection starting to develop over western NJ and nearby SE PA
should expend in areal coverage as it moves toward the NYC metro
area and Long Island. Additional convection should also develop
early this afternoon well NW of NYC and move into the lower
Hudson Valley, western CT, and the NYC metro area during mid to
late afternoon. Fcst soundings showing MLCAPE over 1000 J/kg
along with mainly unidirectional SW flow aloft should support
development of multi-cell clusters of storms capable of
producing strong winds and heavy rain, and these marginal risks
now extend SW/central portions of southern CT and Long Island.
Convection should weaken fairly quickly going into this
evening.

High temps today should be in the 70s, to near 80 in urban NE
NJ. Lows tonight will be in the 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Following the weak cold front, a surface high pressure system over
West Virginia begins to dominate the region as mid level ridging
over the weekend keeps southern New York relatively rain free. The
lack of cloud cover combined with steady southwest flow create
conditions for temperatures around 10 degrees above normal for the
afternoon hours. With temperatures reaching the upper 80s and low
90s both days, some climate sites could be approaching record values
over the weekend particularly for Sunday. Overnight low temperatures
will be around 10-15 degrees above normal in the upper 60s owing to
elevated dew points.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The models were in fairly good agreement in the extended, so the NBM
was followed. Hot temps Mon and Tue, with wrn areas hitting at least
90. The sly component flow will keep LI and most of CT cooler than
the rest of the fcst area. Timing of the cold front looks to be Wed
ngt into Thu, so temps on Wed may verify higher than the NBM.
Transition days are usually too cool in the guidance, but with the
fropa several days away, the NBM was still used to account for
timing uncertainty. Thu and Fri cooler behind the front.

Some airmass shwrs and tstms possible Mon-Wed, with the best chances
Tue and Wed. Additional activity possible along the front, but if
the passage occurs Wed night, it may come thru dry. Some additional
chances for shwrs Thu and Fri with some energy embedded in the upr
trof.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A weak through of low pressure remains in the vicinity through
tonight.

Primarily VFR this afternoon and tonight outside of KISP and
KGON. TSRA with MVFR/IFR conds move through this afternoon to
early evening.

Outside of thunderstorms, winds mainly SW around 10 kt this
afternoon, becoming lighter tonight.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments for timing and flight categories possible this
afternoon to early evening for TSTMs passing through/nearby.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday through Sunday...VFR.
.Monday through Wednesday...Mostly VFR with a chance of MVFR in
showers and TSTMs each day.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
SCA for hazardous seas extended for all waters through at least
22Z, and for the eastern waters into early this evening. Seas
then subside somewhat later tonight.

SW winds around 15 kt with gusts close to 25 kt will be
possible both Saturday and Sunday.

Winds and seas are expected to remain blw SCA criteria Mon-Wed.
There is a chance that ocean seas could approach 5 ft on Thu.

&&

.HYDROLOGY...
QPF with showers/tstms ranges from 1/2 to 1 inch for NYC and
parts of the lower Hudson Valley up into SW CT, with lesser amts
across eastern Long Island and SE CT. Minor flooding urban/poor
drainage flooding may be possible.

No hydrologic impacts are expected Sat thru Thu.

&&

.TIDES/COASTAL FLOODING...
There is a high risk of rip currents at the ocean beaches today
and Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ355.
     Small Craft Advisory until 11 PM EDT this evening for ANZ350.
     Small Craft Advisory until 8 PM EDT this evening for ANZ353.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...JC
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 4, 2:28 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
328 PM EDT Fri Jun 4 2021

ANZ335-338-355-CTZ005-009-NJZ002-004-006-103>108-NYZ069>074-176-177-
051930-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
328 PM EDT Fri Jun 4 2021

...SEVERE THUNDERSTORM WATCH 236 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ345-353-CTZ006>008-010-NYZ067-068-078-051930-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Orange-Putnam-Northwest Suffolk-
328 PM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this evening may produce gusty winds approaching
severe limits.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-179-051930-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
328 PM EDT Fri Jun 4 2021

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 236 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-051930-
Southwest Suffolk-
328 PM EDT Fri Jun 4 2021

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

A few thunderstorms this evening may produce gusty winds approaching
severe limits.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-350-CTZ011-012-NYZ079-051930-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-Southern Middlesex-
Southern New London-Northeast Suffolk-
328 PM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-051930-
Southeast Suffolk-
328 PM EDT Fri Jun 4 2021

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 4, 1:48 PM EST, 54 minutes before
Special Weather Statement
National Weather Service New York NY
248 PM EDT Fri Jun 4 2021

NJZ002-004-103>106-NYZ067-069-041930-
Eastern Essex-Western Bergen-Western Passaic-Western Essex-Eastern
Bergen-Eastern Passaic-Rockland-Orange-
248 PM EDT Fri Jun 4 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PASSAIC...WESTERN
BERGEN...NORTHERN ESSEX...SOUTHEASTERN ORANGE AND ROCKLAND
COUNTIES...

At 247 PM EDT, strong thunderstorms were clustered over Ogdensburg,
or 8 miles southwest of West Milford, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Paterson, Passaic, Wayne, Bloomfield, Paramus, West Milford,
Ridgewood, Monsey, Nanuet, Ramsey, Ringwood, Pompton Lakes, Suffern,
Caldwell and Sloatsburg.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4108 7449 4109 7450 4121 7437 4127 7414
      4124 7398 4104 7402 4078 7413 4078 7437
      4086 7432 4087 7434 4090 7433 4090 7427
      4093 7429 4097 7428 4098 7430 4100 7430
      4103 7442 4102 7443 4105 7445 4104 7450
TIME...MOT...LOC 1847Z 266DEG 29KT 4105 7455

MW
Special weather statement, Jun 4, 2:28 PM EST, 14 minutes before
Special Weather Statement
National Weather Service New York NY
328 PM EDT Fri Jun 4 2021

NJZ103-NYZ069-070-042015-
Western Bergen-Rockland-Northern Westchester-
328 PM EDT Fri Jun 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BERGEN...NORTHERN
WESTCHESTER AND ROCKLAND COUNTIES...

At 327 PM EDT, a strong thunderstorm was located over Monsey, moving
east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New City, Ossining, Peekskill, Monsey, Nanuet, Ramsey, Haverstraw,
Mount Kisco, Suffern, Nyack, Sloatsburg, Pearl River, Hawthorne,
Pomona and Upper Nyack.

LAT...LON 4113 7366 4111 7371 4105 7402 4107 7406
      4104 7407 4102 7419 4109 7424 4113 7421
      4115 7423 4123 7411 4134 7386 4134 7381
TIME...MOT...LOC 1927Z 248DEG 15KT 4114 7407

MW

The radar

The Philadelphia radar (KDIX), 77 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Union

When
June 4, 2:42 PM EST
Where
Union County, 0.87 mi NW of Fanwood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.640, -74.390

Quarter sized hail reported.

Hail, Union

When
June 4, 2:43 PM EST
Where
Union County, 0.52 mi E of Fanwood
Measured
1.25 in hail
Reported by
Public
Coordinates
40.630, -74.370

Half-dollar sized hail was reported.

Hail, Bergen

When
June 4, 2:57 PM EST
Where
Bergen County, Cliffside Park
Measured
1.25 in hail
Reported by
Public
Coordinates
40.820, -73.980

Hal-dollar sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2021Every state in 2021This day in weather historyWarnings in New Jersey, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954932, 954933, 954934.